Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Birmingham, AL

March 1, 2017Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 1:06 PM CST for Marion County, Alabama. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 1:06 PM CST (19:06 UTC)
Expired
Mar 1, 2017, 1:30 PM CST
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:13 PM CSTHAIL 11 Sw Bear Creek, ALREPORT OF QUARTER-SIZED HAIL ALONG AL241 NEAR BEAR CREEK.
Mar 1, 1:13 PM CSTHAIL 1Bear Creek, ALDIME- TO QUARTER-SIZED HAIL REPORTED IN BEAR CREEK.
Mar 1, 1:23 PM CSTTSTM WND DMG1 Wsw Bear Creek, ALTREE REPORTED DOWN ACROSS AL241.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS54 KBMX 011906
SVRBMX
ALC093-011930-
/O.NEW.KBMX.SV.W.0027.170301T1906Z-170301T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
106 PM CST WED MAR 1 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in northwestern Alabama...

* Until 130 PM CST

* At 105 PM CST, a severe thunderstorm was located over Hackleburg,
  or 11 miles northeast of Hamilton, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for northwestern
Alabama.

LAT...LON 3431 8764 3430 8763 3426 8764 3419 8789
      3431 8795
TIME...MOT...LOC 1905Z 256DEG 48KT 3425 8783 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS
1 follow-up statement
322 
WWUS54 KBMX 011916
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
116 PM CST WED MAR 1 2017

ALC093-011930-
/O.CON.KBMX.SV.W.0027.000000T0000Z-170301T1930Z/
Marion AL-
116 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR NORTHEASTERN MARION COUNTY...

At 115 PM CST, a severe thunderstorm was located near Haleyville,
moving east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Bear Creek and Upper Bear Creek Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for northwestern
Alabama.

LAT...LON 3431 8764 3430 8763 3426 8764 3422 8777
      3431 8781
TIME...MOT...LOC 1915Z 256DEG 48KT 3428 8767 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:31 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 1, 11:31 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1131 AM CST Wed Mar 1 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

A surface low currently over southern Wisconsin lifts northeastward
through the Great Lakes through the day. At 3am, the associated cold
front is draped through central Missouri southwestward into northern
Texas. This cold front will move into Central AL this afternoon,
sparking a chance for thunderstorms across the area. Although the
better upper-level dynamics remain to our north, 0-6km bulk shear
values is expect to be 50-60kts, which will support sustained
updrafts in storms. This, along with surface based instability
around 1000-1500 J/kg gives the potential for some stronger storms
along the front. A fairly strong low level jet is in place this
morning, but shifts north and east before the front makes it into
the area. So while there's more low-level directional shear in the
pre-storm environment, by the time the lifting mechanism arrives
for storm development, the environmental shear is more
unidirectional in nature. This will limit the tornado potential
across Central AL. Have kept the risk areas similar to previous
forecast with the better chances in the northern most counties
where low-level directional shear is backed a little more,
presenting a better chance for storms to produce damaging winds
and possibly a tornado. For timing, the trends in the CAMS have
been moving towards the faster solutions. Initially, the ARW was
the fastest with the NMM and HRRR being slower. The latest HRRR
has come more in line with the ARW. The NAM is still much slower
than the CAMs, adding some uncertainty in the exact timing of
frontal passage. For now, I have sped up the timing in our
northwestern counties, arriving as early as 11am - 3pm. The front
moves from the northwest to the southeast across Central AL,
slowing slightly. By 10pm, the front has moved southeast of the
area, ending the rain and thunderstorm chances. Behind the front,
expect breezy north winds with lows Wednesday night dropping into
the 40s.

25/Owen

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A moist southerly flow will prevail today in advance of a strong
cold front, and a pre-frontal band of showers and thunderstorms
is expected to track across Central Alabama this afternoon and
evening. A few of these thunderstorms could become strong to
severe. Much cooler and drier conditions are expected for Thursday
and Friday. However, with 20 foot winds expected to remain well
below 15 mph and KBDI values all below 200. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  40  58  34  56 /  90  20   0   0   0
Anniston    76  42  59  35  58 /  90  50   0   0   0
Birmingham  76  42  60  36  58 /  90  20   0   0   0
Tuscaloosa  78  41  62  37  61 /  90  10   0   0   0
Calera      77  42  61  37  60 /  90  30   0   0   0
Auburn      76  46  61  37  61 /  70  80   0   0   0
Montgomery  81  49  64  39  64 /  80  80   0   0   0
Troy        79  49  63  37  64 /  50  80   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1041 AM CST Wed Mar 1 2017

ALZ011>015-017>050-021945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1041 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be likely between 12 Noon and 10 PM today
as a cold front moves through the region. There is an elevated threat
of damaging winds along and north of a line from Geiger, to Thorsby,
to Wedowee, where isolated tornadoes and large hail will also be
possible. For the rest of Central Alabama, there will be a limited
threat of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
likely this afternoon and evening.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Mar 1, 2:09 PM CSTSpecial Weather StatementBMXWinston51 min
Mar 1, 2:15 PM CSTSevere Thunderstorm WarningBMXWalker, Winston45 min
Mar 1, 2:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker53 min
Mar 1, 2:55 PM CSTSevere Thunderstorm WarningBMXBlount23 min
Mar 1, 3:22 PM CSTSpecial Weather StatementBMXJefferson53 min
Mar 1, 3:28 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 1, 3:29 PM CSTSevere Thunderstorm WarningBMXHale31 min
Mar 1, 3:44 PM CSTSevere Thunderstorm WarningBMXBibb46 min
Mar 1, 3:48 PM CSTSpecial Weather StatementBMXJefferson42 min
Mar 1, 3:55 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Mar 1, 4:00 PM CSTSpecial Weather StatementBMXSt. Clair45 min
Mar 1, 4:04 PM CSTSpecial Weather StatementBMXSumter56 min
Mar 1, 4:12 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 1, 4:18 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair57 min
Mar 1, 4:21 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Mar 1, 4:31 PM CSTSpecial Weather StatementBMXShelby29 min
Mar 1, 4:42 PM CSTSevere Thunderstorm WarningBMXPerry37 min
Mar 1, 4:49 PM CSTSevere Thunderstorm WarningBMXCoosa56 min
Mar 1, 5:02 PM CSTSevere Thunderstorm WarningBMXCleburne28 min
Mar 1, 5:51 PM CSTSevere Thunderstorm WarningBMXTallapoosa24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.